South Dakota, 2005

High Wind in South Dakota, June 8, 2005

June 8, 2005 · NWS UNR · 1 event in 1 county or zone

Strong winds behind a cold front passage clipped parts of Harding County. Wind gusts to 70 mph were measured near Buffalo.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds behind a cold front passage clipped parts of Harding County. Wind gusts to 70 mph were measured near Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 2:20 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 2:20 AM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
320 AM MDT WED JUN 8 2005

.SHORT TERM...CURRENT SURFACE ANALYSIS HAS SURFACE LOW OVER
SOUTHEASTERN NORTH DAKOTA WITH COLD FRONT SOUTH INTO NEBRASKA AND
INVERTED TROUGH EXTENDING INTO EASTERN MONTANA. ABOVE THE
SURFACE...UPPER LOW CONTINUES TO SPIN OVER THE NORTHWESTERN UNITED
STATES...WITH LATEST LOBE OF ENERGY LIFTING ACROSS EASTERN MONTANA.
MCS CURRENTLY RACING ACROSS EASTERN DAKOTAS AND MINNESOTA.

STRONGEST LOBE OF NORTHWEST UPPER LOW SHEARS OFF AND RACES FOR THE
HUDSON BAY AREA WHILE REMAINING ENERGY ACROSS THE NORTHWEST LIFTS
INTO SOUTH CENTRAL CANADA BY FRIDAY. IN THE MEANTIME...FORECAST AREA
WILL SEE WEAK DISTURBANCES MOVE THROUGH OVER THE NEXT SEVERAL
DAYS...SHEARING OFF FROM THE LARGE TROUGH OVER THE GREAT BASIN AREA.
WEDNESDAY WILL BE THE QUIETEST DAY OF THE WEEK...WITH ONLY A SLIGHT
CHANCE OF SHOWERS OVER NORTHEAST WYOMING AND NORTHWESTERN SOUTH
DAKOTA...AND SOME WINDY CONDITIONS ACROSS THE NORTHERN SOUTH DAKOTA
PLAINS. WEDNESDAY NIGHT INTO THURSDAY MORNING...WEAK LOW LEVEL JET
WILL SET UP ACROSS NORTHERN NEBRASKA...SO MIGHT SEE SOME SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA. SEVERAL WEAK WAVES
WILL THEN CROSS THE AREA FROM THURSDAY AFTERNOON INTO
SATURDAY...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THROUGH THE END OF
THE WEEK.

.LONG TERM...LONGER RANGE GUIDANCE HAS BEEN RATHER CONSISTENT
BRINGING NEXT STRONG WAVE THROUGH THE NRN PLAINS ON SUN...WHICH
COULD PRODUCE A GOOD AMOUNT OF PCPN THRU EARLY MON BEFORE SYS EJECTS
INTO THE UPR MIDWEST. THEREAFTER...ZONAL FLOW TO SLIGHT RIDGING
DEVELOPS ACRS THE CWFA WITH MAJORITY OF JET ENERGY REMAINING TO OUR
NORTH. THUS...WILL KEEP FCST DRY BEGINNING MON. THIS TYPE OF PATTERN
WILL KEEP TEMPS NEAR CLIMO.

&&

.AVIATION...UPR LOW OVR SERN MT WILL DRIFT SLOWLY EWD TDY. SOME MVFR
TO LOCALIZED IFR CIGS POSSIBLE NEAR KSHR ALONG TWEB RTE 259 AND ON
THE ND PTN OF TWEB RTE 260 THROUGH NOON. VFR CONDS ALL OTHER
RTES...WITH GUSTY W WINDS DEVELOPING ALONG TWEB RTE 260 THIS MRNG.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...NONE

&&

RUDGE/JOHNSON
Hazardous weather outlook, Jun 8, 5:19 AM MST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT WED JUN 8 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FROM THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harding

When
June 8, 7:30 AM MST to 12:00 PM MST
Where
Harding forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455663.